Indiana, 2023

Tornadoes and Damaging Winds in Indiana, May 7, 2023

May 7, 2023 · NWS LMK · 8 events in 3 counties and zones

During the early morning hours of May 7th, a cluster of strong and occasionally severe thunderstorms over central Illinois gradually grew upscale into a bowing line of storms as it moved southeast into central and southern Indiana toward dawn. Ahead of the developing quasi-linear convective system, a moderately unstable environment was present across southern Indiana, with MLCAPE ranging from…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the early morning hours of May 7th, a cluster of strong and occasionally severe thunderstorms over central Illinois gradually grew upscale into a bowing line of storms as it moved southeast into central and southern Indiana toward dawn. Ahead of the developing quasi-linear convective system, a moderately unstable environment was present across southern Indiana, with MLCAPE ranging from around 500 J/kg in the east to around 1500 J/kg in the west. The line of thunderstorms generally produced sub-severe wind gusts across southern Indiana, as the strongest winds remained aloft thanks to a residual nocturnal stable layer. However, as storms approached the Ohio River, a few discrete cells moving from west to east were overtaken by the line which was moving from north-northwest to south-southeast. In the fifteen minutes or so after these cell mergers took place, five brief spin-up tornadoes occurred in Floyd County, producing pockets of structural and tree damage across the county. All of the tornadoes produced either EF0 or EF1 damage, with estimated wind speeds generally between 75 and 105 mph. Minor straight-line wind damage was also observed as this line of storms moved through. The severe threat ended by 10 a.m. as storms pushed southward into central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 7, 5:30 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 7, 5:30 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
630 AM EDT Sun May 7 2023

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 320 AM EDT Sun May 7 2023

Upper ridging continues to sit just east of the Mississippi River
Valley this morning, and we remain within a WAA regime thanks to a
50kt LLJ being observed on regional VAD Wind Profiles. In fact,
temperatures have only dropped to the upper 60s across the region so
far this morning.

We have been watching the organization of a MCS over west-central IL
this morning, which could bring some strong to marginally severe
storms to the forecast area later this morning. Despite CAMs
struggling in weakly forced environments, there has been good
consistency among hi-res guidance on placement and timing of this
morning's thunderstorm cluster, as seen on HREF ensemble paintball
composite reflectivity. As we are beginning to see this morning, the
cluster trajectory is shifting to the SE, riding along an
instability gradient that is expected to drive the cluster straight
into central KY. Low/mid level winds have veered to the southwest
already (per VAD Wind Profiles), which will aid in the advection of
a marginal to modestly unstable air mass over our region. Model
soundings have consistently suggested weak low level capping, but
this would easily be overcome by a developed cold pool and allow sfc
based convection to remain sustained through the late morning hours.
Relied on HRRR, WRF-ARW, and WRF-NSSL for timing of PoPs in the
morning forecast, which should be arriving in the I-64/I-71 corridor
by 12-13z, and continuing south and east through the rest of the
Commonwealth through the late morning. Damaging wind gusts will be
the primary hazard as this cluster punches into the region.

As the cluster pushes southward, subsidence in it's wake should
inhibit additional convection for at least several hours. Portions
of north-central KY and southern IN may end up dry for the rest of
the late morning and afternoon hours. However, confidence for this
afternoon and beyond is limited given the lack of a trigger in
place, and questions on if our atmosphere will destabilize again
after morning convection. This period is where CAMs begin to
diverge on solutions. There could be another cluster of
thunderstorms tracking into western KY by this afternoon, which
would have difficulty maintaining organization in our worked-over
environment. Did broad brush PoPs across the region for this evening
for potential for any interaction with sfc boundaries stemming from
upstream convection.

.Long Term...(Monday through Saturday)
Issued at 305 AM EDT Sun May 7 2023

HRRR/RAP, which have done well with daytime convection and this
morning's MCS to our northwest, advertise the possibility of
additional MCS development Sunday night over the Midwest on the nose
of a strong low level jet, heading southeast towards the middle or
lower Ohio Valley by Monday morning. The timing of any morning
thunderstorms will have an effect on the possibility of
redevelopment in the afternoon. With a moist, unstable atmosphere
remaining in place, the possibility of leftover convective
boundaries, uncertainties in timing, and the potential for
convection to our west during the day to move into the region, will
continue PoPs into Monday afternoon.

Monday night low pressure crossing Ohio will drag a cold front
through here in the pre-dawn hours on Tuesday. With dew points in
the low-mid 60s, moderate deep layer shear, steep mid-level lapse
rates, and broad CAPE profiles on sounding progs, will continue
likely shower & thunderstorm chances through Monday night ahead of
the front.

With the quicker fropa now being advertised, and after coordinating
with neighbors, have reduced PoPs for Tuesday. Didn't eliminate them
completely quite yet, but recent model trends are leaning more dry
than wet for the bulk of the day with north post-frontal winds
bringing in drier air as high pressure settles from Ontario into the
Great Lakes.

As that high drifts to the southeast we'll keep the forecast dry for
Wednesday and Wednesday night. Wednesday looks like a pretty nice
day with plenty of sunshine and afternoon highs in the upper 70s to
around 80 and dew points around 50.

Thursday through Saturday 5H riding builds overhead. However, return
flow between surface high pressure along the East Coast and low
pressure over the Plains will bring increasingly warm, moist,
unstable air into the region. Though the GEFS shows the main
moisture plume remaining to our west, it still looks like scattered
primarily diurnal thunderstorm activity may be possible, especially
by the time we get into Friday and Saturday.

Guidance shows daytime temperatures through the period around 5-10
degrees warmer than normal, which agrees with the CPC's 6-10
day temperature outlook.

&&

.Aviation...(12Z TAF Issuance)
Issued at 630 AM EDT Sun May 7 2023

Low confidence forecast for this morning as a cluster of
thunderstorms dives into our region from the north-northwest.
Updated timing of TEMPO groups to highlight when the most likely
timing for impacts will be expected. Ceilings will continue to lower
this morning to MVFR as showers and storms blanket the region, with
brief periods of lower vis also possible. Dry conditions are
expected for a short time in the wake of morning storms, but
confidence falls even more for this evening with shower/storm
potential. Highlighted terminals with broad PROB30 groups for now,
but will likely need alterations in future updates.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CJP
Long Term...13
Aviation...CJP
Hazardous weather outlook, May 7, 3:19 AM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
419 AM EDT Sun May 7 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-080830-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson KY-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
419 AM EDT Sun May 7 2023 /319 AM CDT Sun May 7 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will impact southern Indiana and central Kentucky through
the morning hours. Isolated severe storms are possible, with damaging
winds the main hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

On and off thunderstorms will be possible both Monday and Tuesday. A
few storms could be strong to marginally severe, with heavy rain,
damaging winds, and frequent lightning being the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time, but spotters should
remain abreast of the latest forecast updates.

GENERAL STORM MOTION OF THE DAY:

Storms will move from northwest to southeast around 30 to 35 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/13

In the hours before

Special weather statement, May 7, 5:30 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
630 AM EDT Sun May 7 2023

INZ078-079-071100-
Jefferson IN-Scott IN-
630 AM EDT Sun May 7 2023

...Strong thunderstorms will impact portions of northern Jefferson
and north central Scott Counties through 700 AM EDT...

At 629 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Versailles to 8 miles
south of Vernon to 8 miles south of Seymour. Movement was east at 40
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Madison, Smyrna, Dupont, Wakefield, Middlefork, Canaan, Volga,
Manville, Deputy, and Belleview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3878 8521 3878 8581 3880 8580 3883 8571
      3882 8570 3882 8561 3885 8561 3885 8557
      3888 8557 3888 8554 3890 8554 3892 8550
      3891 8520
TIME...MOT...LOC 1029Z 271DEG 36KT 3899 8533 3886 8560 3883 8590

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

13
Special weather statement, May 7, 5:54 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
654 AM EDT Sun May 7 2023

INZ076>079-KYZ032-071130-
Orange IN-Washington IN-Jefferson IN-Scott IN-Trimble KY-
654 AM EDT Sun May 7 2023

...Strong thunderstorms will impact portions of Jefferson, Scott,
northern Washington and northern Trimble Counties through 730 AM
EDT...

At 653 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Vevay to 9 miles northeast
of Paoli. Movement was east at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Scottsburg, Salem, Vienna, Austin, Lexington, Hanover,
Saluda, Smyrna, and Campbellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3869 8520 3874 8527 3874 8533 3867 8527
      3855 8606 3869 8638 3869 8631 3877 8628
      3878 8620 3878 8619 3876 8614 3876 8594
      3873 8587 3881 8579 3883 8573 3882 8561
      3885 8561 3885 8557 3891 8553 3891 8520
TIME...MOT...LOC 1053Z 282DEG 27KT 3882 8519 3866 8634

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

13
Special weather statement, May 7, 6:09 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
709 AM EDT Sun May 7 2023

KYZ033-071130-
Henry KY-
709 AM EDT Sun May 7 2023

...A strong thunderstorm will impact portions of northeastern Henry
County through 730 AM EDT...

At 708 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of New Castle, moving east at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gratz, Port Royal, Drennon Springs, Lacie, and Delville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 3858 8507 3856 8506 3857 8504 3856 8501
      3851 8503 3852 8499 3849 8499 3847 8495
      3846 8495 3846 8517 3859 8513 3860 8508
      3860 8507
TIME...MOT...LOC 1108Z 260DEG 37KT 3854 8506

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

13
Special weather statement, May 7, 6:52 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
752 AM EDT Sun May 7 2023

INZ077>079-092-KYZ031>033-071230-
Washington IN-Jefferson IN-Clark IN-Scott IN-Oldham KY-Henry KY-
Trimble KY-
752 AM EDT Sun May 7 2023

...Strong thunderstorms will impact portions of Jefferson, Clark,
Scott, Washington, northern Oldham, Trimble and Henry Counties
through 830 AM EDT...

At 751 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Carrollton to 6 miles north of Salem.
Movement was east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Scottsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 8520 3874 8527 3874 8533 3858 8521
      3860 8508 3856 8501 3851 8503 3851 8498
      3844 8496 3838 8490 3848 8630 3873 8631
      3877 8628 3878 8609 3873 8587 3883 8573
      3882 8561 3891 8554 3892 8520
TIME...MOT...LOC 1151Z 281DEG 25KT 3871 8523 3870 8606

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MJ

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
May 7, 7:21 AM EST
Where
Dubois County, 1.01 mi ENE of Haysville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.484, -86.902

A couple trees were blown over Indiana State Road 56 near Haysville.

Tornado, Floyd

When
May 7, 7:42 AM EST to 7:43 AM EST
Where
Floyd County, 2.01 mi NW of Georgetown to 1.9 mi NW of Georgetown
Rating
EF1
Path length
0.11 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.323, -85.992

At 3424 Hamby Road, several trees were snapped and uprooted. Trees were facing from the east northeast to a southeasterly direction. Branches from the trees were scattered from the northeast to the southeast direction. An outbuilding had some siding and gutter damage. Of particular note was a large, healthy red oak tree that was uprooted with a significant root ball, which hit the far corner of the neighbor's house, doing structural damage to the roof and gutters. | The vast majority of the damage was to the trees, and just off the ground. The tornado topped a few trees at the edge of their property by the forested area, before lifting. Wind speeds of 90 mph were estimated, with a width of 100 yards, across this very short tornado track.

Tornado, Floyd

When
May 7, 7:46 AM EST to 7:47 AM EST
Where
Floyd County, 1.03 mi ESE of Georgetown to 1.41 mi SE of Georgetown
Rating
EF0
Path length
0.38 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
38.292, -85.954

The tornado first touched down on the northwest portion of the Brookside subdivision (near the eastern portion of Georgetown Lake), with a couple larger branches of two older compromised trees twisted off. The Brookside subdivision is located just south of Indiana Route 64 and just east of Baylor Wissman Rd. There were over a dozen homes sustaining shingle, soffit, gutter, and fascia damage with many tarps on roofs. Shingles were thrown from an east northeasterly direction to a east southeasterly direction. There was little if any tree damage inside the subdivision, with one playground lifted and thrown into a fence. Drone photography showed the vast majority of the damage was to shingles and to soffits. The damage was estimated to be EF0 with 80 mph winds. The last damage point was in a wooded area just east of Zachary Trail before interstate 64. One tree was topped in that grove of trees.

Thunderstorm Wind, Floyd

When
May 7, 7:46 AM EST
Where
Floyd County, 3 mi NW of Blackiston Mill
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.360, -85.840

One softwood tree was uprooted and a mid-size older outbuilding had a section of its roof blown off. The roof was blown approximately 50 yards downwind.

Tornado, Floyd

When
May 7, 7:48 AM EST to 7:49 AM EST
Where
Floyd County, 1.34 mi NW of Blackiston Mill to 1 mi NW of Blackiston Mill
Rating
EF1
Path length
0.35 mi
Path width
125 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.343, -85.818

The tornado first touched down on the Indiana University Southeast campus, on the west side of the Natural Science and Nursing building. There was roof and siding damage to the building. Trees between the parking lot and Grenadier Drive were |facing east, north, and to the northwest. | Power poles were snapped along Highway 111 (Grant Line Road). Apartments along Countryside Drive had shingle, gutter and downspout damage. However, one of the apartments had a large section of its roof removed with debris being thrown in all |directions. Two people in the apartment building were injured with head lacerations. Shingles were thrown several hundred yards. Trees were uprooted, snapped and twisted along Countryside Drive and Melvyn Drive. Trees were facing from the northwest to the southeasterly direction. Wind speeds in this area were 100 mph |with a width of 125 yards. One house on Melvyn Drive had no damage except for a piece of gutter that was thrown as a missile in a northerly direction through a window into their living room. Thankfully no one was injured at this location. | One outbuilding was thrown to the south, while another outbuilding was thrown to the north, three houses apart. Powerlines were snapped, and one large piece of roofing material from the apartment was impaled into the ground. There was numerous wooden and metal fence damage between Melvyn Drive and Preswick Square. A |very big, healthy oak tree was uprooted and was facing an east northeasterly direction. Wind damage in this area was consistent with an EF1 tornado, winds of 105 miles per hour, and a width of 100 yards. | The last damage was just on the other side of Klerner Lane, which was some low-end EF1 90 mph topped tree damage. In addition to a ground survey, drone photography was used, and there were several videos of a funnel on social media.

Thunderstorm Wind, Harrison

When
May 7, 7:48 AM EST
Where
Harrison County, 0.23 mi S of New Salisbury
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.317, -86.101

A tree was blown across Indiana State Road 64 and power was knocked out in New Salisbury.

Tornado, Floyd

When
May 7, 7:52 AM EST to 7:53 AM EST
Where
Floyd County, 2.34 mi S of Edwardsville to 2.59 mi S of Edwardsville
Rating
EF1
Path length
0.41 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.246, -85.903

The first damage point towards the western end of McCarthy Knob Road was some straight-line wind damage of some cedars and maple trees of 75 mph. Shortly east of there was more widespread tree damage on the west side of the road and up the hill. There were softwood and hardwood trees twisted, snapped, topped, and uprooted for almost a half a mile which ended near the intersection of Budd Road. | A tree fell on the back side of the house, causing some gutter and fascia damage. There were several power lines down and two power poles pushed over. The maximum tornado winds were 90 mph.

Tornado, Floyd

When
May 7, 7:57 AM EST to 7:58 AM EST
Where
Floyd County, 4.66 mi SSE of Edwardsville to 4.97 mi SSE of Edwardsville
Rating
EF1
Path length
0.33 mi
Path width
200 yd
Continued into
Jefferson, Ky (LMK)
Reported by
NWS Storm Survey
Coordinates
38.217, -85.870

The first area of damage was at The Sporting Club at the Farm on Indiana State Road 111. Two large barns had significant roof damage and there was shingle and soffit damage to a large, well-built house. Of significance, a 110-pound storm cellar door was sucked out and thrown almost 100 yards to the east. There were 3 trees uprooted |and facing from north to an easterly direction. | The 600-pound sign for the sporting club was lifted up and moved to the north several feet. The tornado crossed Highway 111 and snapped and twisted over a dozen trees along the west side of the Ohio River. Because of the 110-pound bolted tornado shelter door being sucked out, the tornado rating increased from 95 to 100 mph. The |width was 100 yards wide. | The tornado continued near Five Mile Lane and River Road in Floyd County along the Ohio River where shingles were lost on a residence and a barn garage received significant roof damage where the metal panels were peeled off. The tornado then crossed the Ohio River into Kentucky in the Lake Dreamland area of West Louisville in western Jefferson County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103451, 1103147, 1103149, 1103454, 1103151, 1103532, 1103153, 1103181.